New Mexico, 2004Wildfire in New Mexico, May 15 to 31, 2004
May 15 to 31, 2004 · NWS ABQ · 2 events in 2 counties and zones
Gusty winds, hot temperatures and persistent extreme dryness in forest areas set the stage for several small fires, both in Lincoln County, to become large wildfires. Lightning is suspected to have started the Pippin wildfire in the Capitan Mountains about 15 miles northeast of Lincoln which had consumed nearly 48,000 acres by the end of the month and destroyed about 15 historic cabins dating…
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds, hot temperatures and persistent extreme dryness in forest areas set the stage for several small fires, both in Lincoln County, to become large wildfires. Lightning is suspected to have started the Pippin wildfire in the Capitan Mountains about 15 miles northeast of Lincoln which had consumed nearly 48,000 acres by the end of the month and destroyed about 15 historic cabins dating back to near 1920. The Lookout wildfire flared from an improperly extinguished camp fire in the Gallinas Mountains just west of Corona. This 5500 acre wildfire claimed a ranch headquarters and mountain top communications facilities before it was contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 14, 7:40 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, May 14, 7:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 PM MDT FRI MAY 14 2004
.UPDATE...REMOVED THE MENTION OF EVENING WINDS IN THE WRN ZONES. KEPT
A 10 TO 20 MPH S OR SE WIND IN ALL NIGHT IN THE ERN ZONES. DECIDED TO
JUST GO MOSTLY CLEAR FOR NEARLY ALL OUR ZONES FOR THE OVERNIGHT. HIGH
CLOUDS TO THE S AND NW APPEAR TO BE THINNING SOME. EXCEPTION IS IN
THE SOUTHEAST WHERE SOME LOW CLOUDS COULD FORM LATE. ALSO ADDED
MENTION OF EAST CANYON WIND INTO MIDDLE RIO GRANDE VALLEY BASED ON
OVER 5 MB PRESSURE DIFFERENCE BETWEEN HERE AND CLINES CORNERS.
40/CHJ
&&
.DISCUSSION...217 PM MDT FRI MAY 14 2004...ONLY A FEW CUMULUS HAVE
FORMED OVER SANGRES THUS FAR THIS AFTERNOON AHEAD OF WEAK IMPULSE IN
WNW FLOW ALOFT. STILL THINK THERE MAY BE A FEW SPRINKLES IN KRTN
VCNTY LATE THIS AFTERNOON...BUT WILL EXCLUDE FROM TONIGHT PERIOD.
MODELS CONTINUE TO SHOW MOISTURE SURGING NWD LATE TONIGHT INTO
SATURDAY. HAVE EXPANDED POPS INTO METRO AREA DURING THE AFTERNOON
AND EVEN INTO SOUTHERN PORTIONS OF THE NORTHERN MOUNTAINS BY EVENING
ALTHOUGH THAT MIGHT BE A STRETCH. RAISED POPS TO CHC CATEGORY OVER
THE SC MOUNTAINS WHERE OVERALL MOISTURE/LIFT SHOULD BE GREATEST AND
LOWERED TEMPS THERE DUE TO EXPECTED CLOUD COVER. ETA CAPES PROGGED
OVER 1000 J/KG INTO LOWER RIO GRANDE VALLEY AND ON EAST CENTRAL
PLAINS SO COULD BE STRONG STORM OR TWO. ON SUNDAY WE MAY DEVELOP A
MORE TYPICAL DRY LINE SCENARIO AS DRIER AIR TRIES TO NUDGE EASTWARD
ACROSS CENTRAL NM.
UPPER HIGH SETTLES OVER SRN NM EARLY NEXT WEEK AS TROUGH SHARPENS
OVER NW US. THIS SPELLS WARM WEATHER OVER NM. COULD BE DRY LINE
STORMS NEAR TEXAS BORDER EACH AFTERNOON AS LOW LVL MOISTURE SLOSHES
BACK AND FORTH. HOWEVER...CHANCES SLIM UNDER UPPER HIGH AND WILL
ONLY LEAVE IN FOR MONDAY AFTN RIGHT NOW. AS UPPER TROUGH
APPROACHES...WINDS SHOULD INCREASE LATTER HALF OF THE WEEK...KD
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 041/083 045/084 047 19000
GALLUP.................... 033/082 039/082 039 19000
GRANTS.................... 035/082 041/083 042 19000
GLENWOOD.................. 047/085 052/089 052 19011
CHAMA..................... 028/073 032/076 035 19000
LOS ALAMOS................ 039/074 044/077 044 19001
RED RIVER................. 026/067 032/071 034 19000
TAOS...................... 033/076 039/078 039 19000
SANTA FE.................. 038/076 045/079 045 19001
SANTA FE AIRPORT.......... 042/079 047/082 046 19001
ESPANOLA.................. 040/080 046/084 047 19001
ALBUQUERQUE HEIGHTS....... 053/083 057/085 057 19011
ALBUQUERQUE VALLEY........ 051/085 054/087 052 19011
ALBUQUERQUE FOOTHILLS..... 050/080 053/083 054 19012
ALBUQUERQUE WEST MESA..... 051/084 055/085 055 19011
SOCORRO................... 049/084 054/090 054 19012
SANDIA PARK/CEDAR CREST... 044/076 049/076 051 19012
MORIARTY/ESTANCIA......... 040/078 046/081 045 19012
CARRIZOZO................. 048/081 053/083 053 19013
RUIDOSO................... 044/071 050/073 052 19023
RATON..................... 036/077 044/082 044 19001
LAS VEGAS................. 040/077 047/080 047 19012
ROY....................... 042/077 048/082 049 19011
CLAYTON................... 046/080 051/084 055 19011
SANTA ROSA................ 046/083 053/088 054 19012
TUCUMCARI................. 051/084 058/087 058 19011
FORT SUMNER............... 048/083 054/086 056 19011
CLOVIS.................... 049/081 055/085 057 19011
PORTALES.................. 048/082 055/086 057 19011
ROSWELL................... 052/083 059/088 059 19011
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
19
Hazardous weather outlook, May 14, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 14 2004
NMZ001>021-026-141200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT FRI MAY 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. REMEMBER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
41
Wildfire, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc
- When
- May 15, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
- Property damage
- $400,000
- Reported by
- OTHER FEDERAL AGENCY
Wildfire, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- May 15, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Property damage
- $200,000
- Reported by
- OTHER FEDERAL AGENCY
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 15, 20041 death · 1 injured · 1 event
- Damaging Wind in Pennsylvania, May 15, 20048 injured · 1 event
- Lightning Strike in Virginia, May 15, 2004$150,000 · 1 event
- Lightning Strike in New Hampshire, May 15, 2004$150,000 · 1 event
- Flash Flooding in Tennessee, May 15, 2004$53,000 · 3 events
- Flash Flooding in Louisiana, May 15, 2004$50,000 · 2 events
- Lightning Strike in Maine, May 15, 2004$35,000 · 1 event
- Damaging Wind in Maryland, May 15, 2004$15,000 · 55 kt wind · 1 event
- Lightning Strike in New Hampshire, May 15, 20041 injured · 1 event
- Lightning Strike in Pennsylvania, May 15, 20041 injured · 1 event
- High Wind in North Dakota, May 15, 20045 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 15, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391459, 5391460.